15 Jan Reader’s Mail: Are Flashing Lights a Side Effect of Topiramate?
Q. I noticed that shortly after starting Topamax, I saw flashing lights in my vision, as if someone were taking a picture with a flash. I was told it had nothing to do with Topamax or my eyes, but I would like to know if anyone else has heard of this occurrence. My migraines occur every other day. I had a Botox treatment a few weeks ago, and nothing seems to help. I consulted an ophthalmologist and was told that I do not have any problems with my eyes aside from cataracts. In the past, I have suffered head trauma—once as a child and later in a car accident.
Is the flashing light in my eyesight a side effect of Topamax, or just migraine? I took one less Topamax pill and noticed that I didn’t have the flashing for as long. If this is a side effect from the medication, is there an alternative therapy that can be prescribed? Also, would acupuncture help?
Other medications I’ve taken are atenolol, nortriptyline and valproate.
A. It is not typical for topiramate to produce flashing lights, so because this is atypical, an ophthalmologist should evaluate for a retinal or vitreous abnormality. I have been prescribing this medication for many years and I have not seen this phenomenon. If there is no retinal or vitreous abnormality found by a qualified ophthalmologist, migraine is a probable cause of the flashing lights, assuming a proper brain MRI has been performed to rule out intracranial abnormalities. If a patient is indeed intolerant to topiramate, there are many other pharmacological and non-pharmacological options, depending on the patient’s individual medical history. In my experience, acupuncture is of marginal value in significantly preventing migraine attacks. As far as the Botox is concerned, it takes many weeks to see a response, especially following a first injection.
Edmund Messina, M.D., F.A.H.S.
Michigan Headache Clinic
East Lansing, Michigan